Alert archive / California / Wind Advisories in 2006

Wind Advisory 33, NWS Reno, NV

December 25, 20068 counties in California; 4 counties in Nevada

NWS Reno, NV issued this wind advisory at Dec 25, 2006, 4:19 AM PST for 8 counties in California; 4 counties in Nevada. It took effect at Dec 25, 2006, 8:00 AM PST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 25, 2006, 4:19 AM PST (12:19 UTC)
In effect from
Dec 25, 2006, 8:00 AM PST
Expired
Dec 25, 2006, 2:41 PM PST
In force
7 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Lassen County, CA, Modoc County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 65 km from the middle of the area, began a volume at 12:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 0.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2006-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2006-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1949 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
640 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KREV 251219
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
419 AM PST MON DEC 25 2006

...WINDY CONDITIONS EXPECTED FOR NORTHEASTERN CALIFORNIA AND
NORTHWESTERN NEVADA FOR CHRISTMAS DAY...

.A DEEP LOW PRESSURE SYSTEM IN THE GULF OF ALASKA WILL CAUSE A
STRONG ONSHORE FLOW OVER THE REGION TODAY AND TONIGHT. WINDS OVER
THE HIGHEST RIDGES ARE ALREADY GUSTING OVER 80 MPH WITH GUSTS NEAR
50 MPH BEING REPORTED AT FOOTHILL LOCATIONS. THESE STRONG WINDS
WILL BECOME MORE WIDESPREAD LATER THIS MORNING AND LAST THROUGH
THIS EVENING. THE GUSTY WINDS WILL DECREASE BELOW ADVISORY LEVELS
OVERNIGHT...HOWEVER WINDY CONDITIONS ARE EXPECTED TO CONTINUE UNTIL A
COLD FRONT PASSES ON TUESDAY NIGHT.

CAZ070>072-NVZ002-003-005-260000-
/O.NEW.KREV.WI.Y.0033.061225T1600Z-061226T0600Z/
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-GREATER RENO-
CARSON CITY-MINDEN AREA-NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE...
FORT BIDWELL...PORTOLA...SUSANVILLE...WESTWOOD...SIERRAVILLE...
SOUTH LAKE TAHOE...TAHOE CITY...TRUCKEE...MARKLEEVILLE...
GLENBROOK...INCLINE VILLAGE...SPARKS...VERDI...GARDNERVILLE...
EMPIRE...GERLACH
419 AM PST MON DEC 25 2006

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 10 PM PST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 10 PM PST THIS
EVENING. 

SOUTHERLY WINDS HAVE INCREASED THIS MORNING TO 15 TO 25 MPH WITH
GUSTS UP TO 45 MPH OVER WIND PRONE FOOTHILL LOCATIONS. BY MIDDAY
TODAY...SOUTHWEST WINDS OF 15 TO 30 MPH WITH GUSTS UP TO 50 MPH
ARE EXPECTED TO BE WIDESPREAD. WIND PRONE AREAS SUCH AS WASHOE
VALLEY MAY SEE OCCASIONAL GUSTS UP TO 60 MPH. THE STRONG WINDS ARE
EXPECTED TO DECREASE LATER THIS EVENING.

A WIND ADVISORY MEANS THAT WIND GUSTS OF 45 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION...ESPECIALLY ON HIGHWAY
395 AND OTHER NORTH TO SOUTH ORIENTED ROADWAYS.

$$


HTTP://WEATHER.GOV/RENO

JORDAN
1 follow-up statement
000 
WWUS75 KREV 252241
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
241 PM PST MON DEC 25 2006


CAZ070>072-NVZ002-003-005-252345-
/O.CAN.KREV.WI.Y.0033.000000T0000Z-061226T0600Z/
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-GREATER RENO-
CARSON CITY-MINDEN AREA-NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE...
FORT BIDWELL...PORTOLA...SUSANVILLE...WESTWOOD...SIERRAVILLE...
SOUTH LAKE TAHOE...TAHOE CITY...TRUCKEE...MARKLEEVILLE...
GLENBROOK...INCLINE VILLAGE...SPARKS...VERDI...GARDNERVILLE...
EMPIRE...GERLACH
241 PM PST MON DEC 25 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE WIND
ADVISORY. 

WINDS TODAY HAVE NOT BEEN AS STRONG AS PREVIOUSLY EXPECTED. THEREFORE
THE WIND ADVISORY HAS BEEN CANCELLED. WINDS WILL CONTINUE TO GUST
BETWEEN 30 AND 40 MPH THROUGH THIS EVENING WITH LOCAL GUSTS UP TO
45 MPH IN WIND PRONE AREAS.

$$


HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Dec 25, 4:15 AM PST, 4 minutes earlier.

Area forecast discussion, Dec 25, 4:15 AM PST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
415 AM PST MON DEC 25 2006

.SHORT TERM...
STRONG SWLY JET MAX AND PACIFIC MOISTURE PLUME WITH SATELLITE
DERIVED TPW VALUES NEAR 1.5 INCHES CAUSING NEARLY STATIONARY BAND OF
MDT-HVY RAIN OVER THE NRN CALIFORNIA COASTLINE. THE FAR NWRN PORTION
OF THE CWA LOOKS TO BE RIGHT ON THE FRINGE OF THIS BAND WHERE WAVES
OF PRECIP OCCASIONALLY CROSS INTO THE LASSEN COUNTY AND SURPRISE
VALLEY ZONES.  WINDS ALOFT ARE FINALLY STARTING TO INCREASE AT THIS
HOUR WITH GUSTS AS HIGH AS 90 MPH OVER THE SIERRA RIDGES. NOT MUCH
IS EXPECTED TO CHANGE OVER THE NEXT 18 HOURS OR SO WITH DIRTY RIDGE
OVER THE SWRN CONUS BRINGING DRY...WARM...AND BREEZY TO WINDY
CONDITIONS TO MOST OF THE CWA AND MDT PRECIP CONTINUING TO FLIRT
WITH THE NWRN BOUNDARY. WILL GO AHEAD AND ISSUE WIND ADVISORY FOR
RENO-TAHOE NORTH FOR TODAY AND THIS EVENING AS STRONG WINDS WILL AT
LEAST MIX DOWN TO THE FOOTHILLS. IT DOES NOT LOOK STRONG ENOUGH TO
WARRANT HIGH WIND WARNING HOWEVER WIND PRONE FOOTHILL LOCATIONS MAY
SEE BRIEF GUSTS ABOVE 55 MPH. THE STRONGEST WINDS SHOULD DECREASE
BELOW ADVISORY LEVELS OVERNIGHT ALTHOUGH BREEZY CONDITIONS WILL
CONTINUE. WIND STATEMENTS MAY BE NECESSARY AGAIN TUESDAY AFT/EVE
AHEAD OF THE APPROACHING FRONT.

SHORTWAVE CURRENTLY AROUND 35N 150W MOVES CLOSER TO THE WEST COAST
THIS EVENING BRINGING THE JET FAR ENOUGH SOUTH TO PUSH THE MOISTURE
BAND INTO THE NRN AND CENTRAL SIERRA LATE TONIGHT. THIS IS THE WAVE
THAT EVENTUALLY DEVELOPS INTO THE STRONGER LOW TUESDAY AND MOVES
ONSHORE TUESDAY NIGHT. PWS NEAR THE WAVE RIGHT NOW ARE ABOVE 1.5
INCHES AND MODEL PROGS BRING THIS MOISTURE ONSHORE WITH IT. PRECIP
RATES WILL INCREASE OVER THE SIERRA TUESDAY AFTERNOON AS THE LOW
APPROACHES THE COAST. SNOW LEVELS AT THIS TIME WILL BE NEAR 7000 FT
FOR THE NRN SIERRA...7500 FT FOR THE TAHOE AREA...AND JUST ABOVE
8000 FT FOR THE SRN SIERRA. COLD FRONT STILL ON TRACK FOR TUESDAY
NIGHT DROPPING SNOW LEVELS BY 2-3K FT BY WEDNESDAY MORNING.
SPILLOVER DOES NOT LOOK GOOD UNTIL AFTER THE FRONT PASSES AROUND
MIDNIGHT...SO LEESIDE VALLEYS SHOULD REMAIN WINDY WITH OCCASIONAL
PERIODS OF LIGHT RAIN UNTIL THEN. LOW LEVEL CONVERGENCE ALONG THE
FRONT COMBINE WITH GOOD DYNAMICS FROM UPPER LEVEL JET MAX TO
GENERATE IMPRESSIVE UVV...AND WITH ABUNDANT MOISTURE IN PLACE EXPECT
TO SEE 2-3 INCHES OF WATER IN THE SIERRA FROM TUESDAY AFTERNOON
THROUGH WEDNESDAY AFTERNOON. STILL NOT FULLY CONFIDENT IN THIS
SCENARIO DUE TO POOR MODEL PERFORMANCE RECENTLY...HOWEVER A WINTER
STORM WATCH MAY BE NECESSARY IN THE NEXT FEW SHIFTS FOR AT LEAST THE
SIERRA ZONES. NLY JET AXIS MOVES INTO ERN NEVADA WEDNESDAY NIGHT
WHICH WILL BRING AN END TO THE PRECIP. JORDAN

&&

.LONG TERM...THURSDAY THROUGH SUNDAY...
POS TILT UPPER RIDGE OVER AREA ON THURSDAY WITH UPPER LOW S OF
4 CORNERS REGION. GUSTY NELY WINDS TO 80 MPH ALONG SIERRA CREST
THURSDAY OTHERWISE DRY AND COOL IN WRN NV VALLEYS AS INVERSIONS
DEVELOP. TEMPS MAY NOT BREAK 40 IN WRN NV VALLEYS ON THURSDAY IF
SNOW COVER BECOMES A FACTOR FROM WED STORM. RIDGE REMAINS OVER AREA
INTO FRIDAY WITH ONLY SLIGHT WARMING IN VALLEYS UNDER STRONG
INVERSIONS. SKIES REMAIN CLEAR FRIDAY EXCEPT FOR SOME PATCHY VALLEY
FOG WHICH COULD DEVELOP IN THIS PATTERN. MED RANGE MODELS BEGIN TO
DIVERGE OVER WEEKEND WITH GFS SHOWING WEAKENING OF RIDGE BUT MAIN
ENERGY STAYING WELL TO N OF AREA. EURO AND CANADIAN FORECAST A MORE
SUBSTANTIAL S/WV TROUGH DIGGING SEWD ALONG PAC NW COAST AND ACROSS
NRN NV SUNDAY. PREFER EURO/CAN SOLUTIONS WHICH IS SUPPORTED BY
UPSTREAM AMPLIFICATION. WILL KEEP A SLIGHT CHANCE OF PCPN ACROSS
LASSEN AND NRN WASHOE FOR SAT NGT INTO SUNDAY AS COMPROMISE WITH
DRIER GFS FOR NOW. CYLKE
&&

.AVIATION...
VFR WITH MID AND HIGH CLOUDS TODAY. LOCAL LLWS WRN NV VALLEYS TIL
16Z. CYLKE

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.

CA...NONE.
&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Dec 24, 7:00 AM PST, 21 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
700 AM PST SUN DEC 24 2006

CAZ070>073-NVZ001>005-251500-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
700 AM PST SUN DEC 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SPECIAL WEATHER STATEMENT FOR NORTHEASTERN CALIFORNIA AND
WESTERN NEVADA FOR WEATHER SYSTEMS MOVING INTO NORTHERN
SIERRA LATER THIS AFTERNOON AND EVENING. SEE THE LATEST SPECIAL
WEATHER STATEMENT FROM RENO/ WWUS85 KREV SPSREV/ FOR ADDITIONAL
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SPECIAL WEATHER STATEMENT FOR NORTHEASTERN CALIFORNIA AND WESTERN
NEVADA FOR A STRONGER SYSTEM TO MOVE INTO THE REGION CHRISTMAS DAY.
A COLD FRONT WILL MOVE INTO THE WEST COAST ON TUESDAY NIGHT BRINGING
STRONG WINDS AND LOWER SNOW LEVELS. SEE THE LATEST SPECIAL WEATHER
STATEMENT FROM RENO/ WWUS85 KREV SPSREV/ FOR ADDITIONAL DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 2:37 PM PSTWinter Storm WatchREVAlpine, El Dorado, Lassen, Mono, Nevada, Placer and 2 more12 hr

Nearby

Wind Advisories in California, 2006Wind Advisories in Nevada, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.